On Tuesday evening, an alert went out from the Scioto County Emergency Management Agency (EMA) that Scioto County is experiencing a sudden and large increase in overdoses. That usually means that an especially strong batch of heroin laced with fentanyl or animal tranquilizer is in local drug supply. This product is causing sudden respiratory depression and death. It should not be tested, consumed, touched, or inhaled.
“The overdoses have just been through the roof the last couple of days,” Larry Mullins of EMA said.
Mullins said it is difficult to get a grasp on actual numbers.
“So many people, once they get the Narcan, they don’t go to the hospital,” Mullins said. “So the hospital doesn’t get the person that O-d’d.”
Mullins said the Portsmouth Fire Department and Portsmouth Ambulance have been running around the clock handling overdoses.
Portsmouth Police Chief Robert Ware confirmed Wednesday that a rash of overdoses had occurred over the last several day.
The Scioto County EMA said if you suspect an overdose to call 911 immediately, provide respiratory support and give Narcan if you have it. The victim may require more Narcan than usual.
“This stuff (fentanyl and carfentanil) is used to tranquilize elephants and most people take several doses of Narcan to bring them back if they can get to them in time,” Mullins said. “Some people, as many as 10.”
Overdose is a medical emergency and it’s important to call 911, give Narcan if available, and provide breaths and support respiration.
The EMA warns – Do not put the victim in water or ice as it can cause drowning or shock. Do not give them any substance or drug other than Narcan to try to revive them. Don’t induce vomiting, and stay with them until EMS arrives.
Do’s and Don’ts in responding to opioid overdose:
- DO support the person’s breathing by administering oxygen or performing rescue breathing.
- DO administer naloxone.
- DO put the person in the “recovery position” on the side, if he or she is breathing independently.
- DO stay with the person and keep him/her warm.
- DON’T slap or try to forcefully stimulate the person—it will only cause further injury. If you are unable to wake the person by shouting, rubbing your knuckles on the sternum (center of the chest or rib cage), or light pinching, he or she may be unconscious.
- DON’T put the person into a cold bath or shower. This increases the risk of falling, drowning, or going into shock.
- DON’T inject the person with any substance (saltwater, milk, “speed,” heroin, etc.). The only safe and appropriate treatment is naloxone.
- DON’T try to make the person vomit drugs that he or she may have swallowed. Choking or inhaling vomit into the lungs can cause a fatal injury.
Note: All naloxone products have an expiration date, so it is important to check the expiration date and obtain replacement naloxone as needed.
Reach Frank Lewis at 740-353-3101, ext. 1928, or on Twitter @franklewisPDT.
RECOMMENDED FOR YOU